Drugs?No drugs?Some drugs?

Discussion in 'General Parenting' started by feelinalone, Feb 16, 2008.

  1. feelinalone

    feelinalone New Member

  2. Marguerite

    Marguerite Active Member

    There have been enough times when one or more of our kids has forgotten their medications. This weekend - we went away without difficult child 3's medications (Concerta), but I had some old dex tablets in my bag and I gave him those - at a reduced dose.

    When difficult child 1 was originally put on ritalin we were advised to give him a break from it on weekends, and for several weeks a year to see "if he still needed it". We did learn that to muddle him around like that was difficult for him - he would adapt mentally somehow to being able to cope, and then he would find he was muddle-headed as usual and a mess. But it wasn't with withdrawal or anything, it was the absence of the drug, when he was used to it helping him. A subtle difference.

    difficult child 1 also had rebound problems with ritalin - he would be worse for a few hours as it was wearing off, then next day he would be fine (just vague and not on task - his usual unmedicated self, in other words).

    easy child 2/difficult child 2 often skips her dex if she knows she will be home on her own having a day or two off work. Apart from her suddenly seeming very 'blonde' she's fine.

    No need to wean off, as far as I've experienced.

    And when difficult child 3 was changed to Concerta from dex, the doctor just said to switch - take his last dex on Monday, then begin Concerta on Tuesday.

    I hope that helps.

    But if you are at all unsure, ask the doctor when you ring. It at least shows you are trying to be rational and responsible about medicating him.

    Marg
     
  3. smallworld

    smallworld Moderator

    From my experience, you can stop and start stimulants at will. When my son took stimulants, we often skipped weekends with no ill effects.

    Antidepressants like Prozac MUST be weaned or the child can suffer withdrawal effects, such as headache, stomachache, nausea, diarrhea and dizziness. The child can also become more moody or depressed when coming off an AD. I've been told Prozac is the least likely to cause these withdrawal effects, but you should still obtain medical advice in taking your child off of it.

    Clonidine, which lowers blood pressure, cannot be stopped suddenly because the child can experience a dangerous spike in blood pressue. Again, you need medical advice in weaning your child from this medication.

    Abilify should also be weaned carefully, although if he's on a very low dose, you may be able to stop it all at once.

    Under no circumnstances should you ever take a child off multiple medications at once or without the guidance of a medical doctor.

    Both Prozac and Ritalin can cause the kind of violence and self-harming behaviors you're talking about. Abilify treats mania, anxiety, anger and aggression. Clonidine can be helpful as a sleep aid or to calm the impulsivity and hyperactivity associated with ADHD (although some kids have paradoxical reactions to Clonidine).

    In your shoes, I'd ask the psychiatrist if your child can safely stay off Ritalin and then if he can offer guidance on weaning your child off Prozac. At that point, you can get a baseline read on behavior. If the psychiatrist refuses, you need to find another psychiatrist.

    Good luck. This medication stuff is never easy.
     
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I took my son off of all medications with the help of the doctor who realized he was on the autism spectrum and NOT bipolar. And my son had been on heavy duty medications (Lithium/Seroquel) for three years. It didn't feel right to me that he needed mood stabilizers when he had never seemed like a moody kid. Spacey and quirky, yes. Moody, no. I can't speak for anyone else, and I don't recommend that you necessarily do what I did. But this is my opinion.
    Doctors aren't infallible. in my opinion some doctors medicate WAY too much. I had a limit--two medications for my kid and for me. Period. If a medication didn't help, I didn't want my child on it. Helping meant I could see a positive difference without the child being doped up. I apply this also to myself. When my son got aggressive on stimulants (which don't need weaning) I took him off myself. Same with his one day of Prozac. One pill made him so psychotic he thought he could fly and started jumping off his desk at school. I got my first and only phone call from school about this child that day, they were scared for him. Me too. I never gave him another Prozac pill and I'm not sorry. Although this sounds scary, psychiatrists are pretty much doing some guessing when they put our kids on psychiatric drugs. "We'll see if Depakote works--if it doesn't, well, we'll see if a stimulant works--like Ritalin." They don't mean harm, but I think sometimes they do harm. My son never needed medications at all, yet he was put on them. I have terrible mood problems and going through the medications-go-round, until we found the right medication, was horrible for me (but, in my case, necessary). At the same time, being an adult, I wasn't going to allow myself to be so doped up, like on five medications, that I was unable to see through the fog. At times one particular medication would make me so "foggy" that I'd make psychiatrist wean me off. Again, I've never been sorry. Lithium did that to me. As did Tegretal. Frankly, my trial on Ritalin made me ten times worse, so I quit taking it. in my opinion we have to stop thinking of doctors as gods. They are human. Some are way better than others. Some do medicate too much. Some don't medicate enough. All are fallible.
    I trust "mom gut" over doctors any day. If you think a medication combination is not helping your child, this is what I'd do. First I'd think, "So why is he taking this anyways? He's not better." Then I'd find another psychiatrist, with hopefully a reputation amongst mothers as helping their kids (other parents are good referrals) as sometimes pediatricians refer you to their best friends or cousins who need patients (worked at a hospital and talked to lots of nurses). Obviously, something is "off" if the child is punching himself in the face. You may want to try a carefully monitored "medication wash" (you may need the hospital for this) and to start over. My own psychiatrist will not make multiple changes in medications. He knows you can't tell if a medication is working or hurting if you make more than one change. If you do, then there's no telling WHAT could be causing good or bad changes in behavior. Also, I have a motto (several, actually), but one is "if it ain't helping, why take it?" You know if your child is better or worse. The doctor doesn't live with your child. Your psychiatrist works for YOU and can be fired. You have every right to tell him what you want for your child. If he takes offense, then in my opinion his bedside manner is poor for a psychiatrist. He should welcome parent input. Psychiatry isn't an exact science.
    I am not a fan of tons of medication for every single symptom. Usually, from what I read and in my layman's opinion, too much medication causes as many problems as none. You have a right to participate fully in the treatment of your child.
    Ok, off the soap box :D
     
Loading...